Thunderstorm Wind, Guernsey
- When
- September 6, 2:42 PM EST
- Where
- Guernsey County, 2.22 mi WSW of Kimbolton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.140, -81.610
The public reported large tree branches down.
Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Showers and thunderstorms developed with the passage of a cold front. There was sufficient moisture, modest instability, and weak wind shear. Forecasted soundings predicted 0-3km lapse rates at an excess of 8.5 C/km. Mid-level dry air helped create an environment for strong downdrafts/damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 6, 2:17 PM EST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 317 PM EDT Thu Sep 6 2018 .SYNOPSIS... Showers and thunderstorms continue Thursday afternoon ahead of a cold front that will push through the region by Friday morning. Wet weather will continue through the early part of next week as the remnants from tropical system Gordon approach the area. && .NEAR TERM /THROUGH TONIGHT/... Showers/storms continue to move across the region. Surface observations show wind gusts have ranged from 20-40 mph in the strongest of storms thus far. GOES East visible imagery and obs suggest plenty of insolation ahead of the boundary. Model soundings suggest 0-3km lapse rates near or in excess of 8.5 C/km and a dry adiabatic near- surface layer. Combined with some mid-level dry air, the most robust storms may be capable of strong downdrafts/damaging winds. Convection will gradually diminish overnight with the loss of insolation. Some showers will still be possible in the vicinity of the outflow boundary and cold front as it pushes through the region. Lows will be warm / above average once again overnight as cloud cover and warmer-than-typical air will keep temperatures in the 60s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Friday and Saturday will be much cooler than the first portions of this week as somewhat cooler air filters under persistent overcast sky. A quasi-zonal area of mid-level convergence north of the surface front will set-up somewhere near or just south of the Mason-Dixon line. This will act as a focus for showers and perhaps a thunderstorm for Friday evening through much of Saturday. Rainfall totals through Saturday will generally be light. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The confidence in a heavy rainfall event Sunday and Monday continues to increase. The remnants of Gordon begin to move northeast into the region Saturday night and Sunday. The aforementioned frontal boundary will begin to push northward. Model guidance is in good agreement with the placement of Gordon, though slight shifts in track and mesoscale morphology will ultimately determine precipitation totals. Global models and GFS ensembles have become more tightly clustered regarding rainfall totals. A widespread area of 2-4 inches appears likely, with higher amounts possible where the mesoscale banding sets up. Rainfall will come to an end by Monday night in most areas, with the exception of the ridges which will see showers stay around for a bit longer. Afterwards, models are in good agreement with an amplified upper trough/ridge pattern shaping up by mid-week. However, model disagreement does exist with the forecast for Hurricane Florence and how it may (or may not) affect sensible weather across the eastern CONUS, including the Pittsburgh region. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Temporary vis restrictions possible the remainder of the afternoon associated with convection transitioning south of KPIT. Weak cold advection behind the slowing front currently crossing along with abundant boundary layer moisture should support continued restrictions tonight. Outlook... General restrictions are possible Friday with lower clouds. Periodic restrictions are possible through the weekend. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 332 AM EDT Thu Sep 6 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-070745- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 332 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The remnants of tropical depression Gordon will interact with a stalled front across the region over the weekend. Showers and thunderstorms with heavy rain may lead to the potential for flooding through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
Special Weather Statement
National Weather Service Pittsburgh PA
130 PM EDT THU SEP 6 2018
OHZ048-057-061800-
Coshocton-Muskingum-
130 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHWESTERN COSHOCTON AND MUSKINGUM COUNTIES...
At 130 PM EDT, a strong thunderstorm was located near Frazeysburg, or
9 miles northwest of Zanesville, moving east at 35 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Zanesville... New Concord...
South Zanesville... North Zanesville...
Dresden... Frazeysburg...
Pleasant Grove... Conesville...
Gratiot... Norwich...
Chandlersville... Bridgeville...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 169.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3995 8220 4019 8219 4023 8176 3995 8173
3993 8173 3993 8172 3990 8172 3988 8216
3991 8217 3991 8223 3995 8223
TIME...MOT...LOC 1730Z 265DEG 30KT 4003 8216
SKHSpecial Weather Statement National Weather Service Pittsburgh PA 211 PM EDT THU SEP 6 2018 OHZ039-048-057-058-061845- Guernsey-Tuscarawas-Coshocton-Muskingum- 211 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...CENTRAL MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES... At 211 PM EDT, a strong thunderstorm was located 9 miles south of Coshocton, moving east at 35 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Zanesville... Coshocton... Cambridge... Newcomerstown... New Concord... Byesville... West Lafayette... South Zanesville... North Zanesville... Dresden... Frazeysburg... Philo... This includes the following highways... Interstate 70 in Ohio between mile markers 152 and 185. Interstate 77 in Ohio between mile markers 40 and 59. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3984 8202 4021 8216 4038 8163 3996 8144 TIME...MOT...LOC 1811Z 255DEG 29KT 4015 8181
Special Weather Statement National Weather Service Pittsburgh PA 216 PM EDT THU SEP 6 2018 PAZ029-031-075-076-WVZ509-510-061845- Fayette Ridges-Greene-Washington-Fayette-Ridges of Eastern Monongalia and Northwestern Preston-Monongalia- 216 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WIND WILL AFFECT SOUTHERN WASHINGTON...EASTERN GREENE...SOUTHWESTERN FAYETTE...NORTHEASTERN MONONGALIA AND NORTHWESTERN PRESTON COUNTIES... At 216 PM EDT, a strong thunderstorm was located over Masontown, or 10 miles west of Uniontown, moving east at 20 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Uniontown... Masontown... Fredericktown-Millsboro... Fairdale... Jefferson Boro... Point Marion... Fairchance... Isabella... Smithfield... Bobtown... Republic... Nemacolin... This includes the following highways... Interstate 68 in West Virginia between mile markers 10 and 13. Interstate 79 in Pennsylvania between mile markers 8 and 12. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3986 8016 4002 7997 3991 7953 3964 7983 TIME...MOT...LOC 1816Z 291DEG 18KT 3988 7992
Special Weather Statement National Weather Service Pittsburgh PA 319 PM EDT THU SEP 6 2018 OHZ049-050-059-PAZ029-WVZ002-003-061945- Jefferson-Harrison-Belmont-Washington-Brooke-Ohio- 319 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN HARRISON...SOUTHERN JEFFERSON...NORTHEASTERN BELMONT...WEST CENTRAL WASHINGTON...OHIO AND BROOKE COUNTIES... At 319 PM EDT, a strong thunderstorm was located near Tiltonsville, or near Martins Ferry, moving east at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Wheeling... Martins Ferry... St. Clairsville... Warwood... Wellsburg... West Liberty... Avella... Clearview... Valley Grove... Mingo Junction... Hooverson Heights... Tiltonsville... This includes the following highways... Interstate 70 in Ohio between mile markers 218 and 225. Interstate 70 in West Virginia between mile markers 0 and 2, and between mile markers 12 and 14. Interstate 70 in Pennsylvania between mile markers 0 and 6. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4006 8088 4022 8092 4035 8045 4008 8040 TIME...MOT...LOC 1919Z 256DEG 7KT 4016 8080
Special Weather Statement
National Weather Service Pittsburgh PA
339 PM EDT THU SEP 6 2018
WVZ021-509-062015-
Marion-Monongalia-
339 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL MONONGALIA AND MARION COUNTIES...
At 339 PM EDT, a strong thunderstorm was located near Mannington,
moving east at 10 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Fairmont... Mannington...
Pleasant Valley... Winfield...
Barrackville... Monongah...
Rivesville... Grant Town...
Farmington... Worthington...
Baxter... Rachel...
This includes Interstate 79 in West Virginia between mile markers
137 and 142.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3944 8028 3944 8033 3947 8046 3951 8047
3959 8034 3960 8014 3949 8001 3943 8026
TIME...MOT...LOC 1939Z 283DEG 9KT 3948 8042PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
342 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG WEST LIBERTY 40.17N 80.59W
09/06/2018 OHIO WV 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1803412
TGREENThe Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 19:42 UTC.
2 thunderstorm wind. Local standard time, as filed.
The public reported large tree branches down.
The public reported trees down along Route 658.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785450, 785449.